Hail, Lane
- When
- August 9, 2:00 PM PST to 3:00 PM PST
- Where
- Lane County, Oakridge
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 43.750, -122.470
Spotter estimated hail size of 0.88 inch.
A disturbance moved across the Pacific Northwest and produced numerous thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A disturbance moved across the Pacific Northwest and produced numerous thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 9, 1:53 PM PST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
253 PM PDT FRI AUG 9 2013
.SYNOPSIS...AN UPPER LOW CENTERED NEAR THE NORTHERN CALIFORNIA COAST
THIS AFTERNOON WILL SLOWLY MOVE NORTH ALONG THE OREGON COAST SATURDAY
AND SATURDAY NIGHT...AND THE WASHINGTON COAST LATE SUNDAY AND INTO
MONDAY. THIS WILL BRING AN INCREASING THREAT OF SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA TONIGHT AND THIS WEEKEND. AS THE
LOW MOVES NORTH AWAY FROM THE AREA ON MONDAY...DRIER WEATHER WITH
SEASONABLE TEMPERATURES WILL RETURN AND CONTINUE THROUGH MOST OF NEXT
WEEK.
&&
.SHORT TERM...AN UPPER LOW REMAINED CENTERED ALONG THE NORTHERN
CALIFORNIA COAST THIS AFTERNOON. ONE BATCH OF THICKER CLOUDS WAS
MOVING INTO SOUTHWEST WASHINGTON WITH SOME ASSOCIATED RADAR ECHO AND
A FEW SHOWERS AND IT WILL MOVE WESTWARD THROUGH THE NORTHERN PART OF
OUR FORECAST AREA THIS AFTERNOON. OF MORE INTEREST IS THE CONVECTION
FIRING ACROSS SOUTHERN OREGON THAT IS ALREADY SPREADING OR BUILDING
INTO OUR OREGON CASCADES THIS AFTERNOON. LOOK FOR SOME HEAVY RAIN...
HAIL...AND GUSTY WINDS WITH THESE THUNDERSTORMS. WE WILL LIKELY SEE
SOME OF THIS ACTION RIDE THE SOUTHEAST FLOW ALOFT INTO THE VALLEYS
AND COASTAL MOUNTAINS THIS EVENING AND TONIGHT.
THE LOW WILL BEGIN DRIFTING NORTH TONIGHT AND ESPECIALLY ON SATURDAY.
THIS SHOULD HELP PUSH MORE OF THE SHOWERS AND THUNDERSTORMS FARTHER
NORTH ACROSS OUR FORECAST AREA BOTH TONIGHT AND SATURDAY THAN WE HAVE
HAD IN PREVIOUS DAYS. THE LOW WILL REACH THE SOUTH WASHINGTON COAST
LATE SUNDAY AND SUNDAY NIGHT. THIS SHOULD CONTINUE TO SPREAD SOME
SHOWERS AND THUNDERSTORMS INTO OUR AREA THROUGH THE WEEKEND.
PRECIPITABLE WATER VALUES ARE NEAR OR JUST OVER AN INCH OVER OUR
FORECAST AREA...AND THE THUNDERSTORMS WE DO GET SHOULD BECOME
INCREASINGLY WET. THE MODELS ARE SHOWING INCREASING QPF WITH THE
CONVECTION THE NEXT FEW DAYS...ESPECIALLY TONIGHT...SATURDAY AND
SATURDAY NIGHT.
THE COAST REMAINS UNDER THE INFLUENCE OF COOL MARINE AIR. AS THE
MODELS DID INDICATE...THERE WAS LESS INLAND PENETRATION OF LOW CLOUDS
THIS MORNING. AS THE LOW STARTS TO MOVE NORTH...WE MAY GET A LITTLE
MORE INLAND PENETRATION SATURDAY MORNING THROUGH THE COASTAL GAPS...
BUT THEN LIKELY FLOOD THE ENTIRE INLAND VALLEYS SUNDAY AND MONDAY
MORNINGS AS THE LOW MOVES FARTHER NORTH AND THE ONSHORE FLOW
INCREASES IN ITS WAKE. AS A RESULT...WHILE TEMPS MAY BUMP UP A COUPLE
OF DEGREES TODAY...THEY WILL FALL TO BELOW NORMAL BY SUNDAY.
AFTER THE LEFTOVER CLOUDS AND SHOWERS FROM THE CONVECTION OF SATURDAY
NIGHT MOVE OUT SUNDAY MORNING...THUNDERSTORMS SHOULD BECOME MORE
CONFINED LATER IN THE DAY TO THE CASCADES DUE TO THE STRENGTH OF THE
ONSHORE FLOW WEST OF THE CASCADES.
WITH THE LOW OFF THE WASHINGTON COAST ON MONDAY...EXPECT A BIT MORE
SUNSHINE ON MONDAY AFTERNOON AFTER THE MORNING CLOUDS BURN OFF. THE
BEST CHANCE OF ANY THUNDER ON MONDAY WILL BE IN THE HIGHER CASCADES.
TOLLESON
.LONG TERM...MONDAY NIGHT THROUGH THURSDAY...THE MODELS SHOW THE LOW
FROM THE WEEKEND WELL NORTH AND OFF THE COAST THROUGH THE PERIOD...
WITH ANOTHER LOW SETTING UP WELL OFFSHORE OUT NEAR 140W OR SO. THIS
PUTS SOUTHWEST WASHINGTON AND NORTHWEST OREGON IN LIGHT SOUTHWEST
FLOW THAT SHOULD MAINTAIN LIGHT ONSHORE FLOW AND SEASONABLE TO
SLIGHTLY ABOVE NORMAL TEMPS. THE MAIN THUNDERSTORM THREAT MAY STAY
JUST TO OUR EAST. THE ECMWF AND GEM START TO ALLOW THE OFFSHORE LOW
TO APPROACH OUR AREA BY NEXT THURSDAY...BUT FOR NOW WILL HOLD OFF ON
ANY PRECIPITATION OR TOO MUCH COOLING UNTIL THIS TREND BECOMES MORE
ESTABLISHED. TOLLESON
&&
.FIRE WEATHER...RED FLAG WARNING FOR ZONES 606 AND 608 THROUGH THIS
EVENING...AND ZONES 660...605 AND 607 TODAY AND SATURDAY.
THUNDERSTORMS WILL INCREASINGLY SPREAD NORTH THROUGH THE NEXT FEW
DAYS AND BECOME INCREASINGLY WET AS WE GO THROUGH THE WEEKEND.
&&
.AVIATION...IFR CONDITIONS ALONG THE COAST SHOULD IMPROVE FOR AT
LEAST A PERIOD THIS AFTERNOON...BUT EXACTLY WHERE AND FOR HOW LONG
REMAINS A LOW CONFIDENCE FORECAST. OTHERWISE...EXPECT VFR CONDITIONS
INLAND THROUGH A GOOD PORTION OF TONIGHT. MODELS SUGGEST PRESSURE
GRADIENTS MAY LINE UP MORE SOUTHWESTERLY...SUGGESTING MVFR CIGS MAY
SPREAD INTO AT LEAST KEUG TOWARDS 10Z TO 12Z SATURDAY...AND POSSIBLY
THROUGH THE ENTIRE WILLAMETTE VALLEY. THERE WILL ALSO BE AN
INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND
OVERNIGHT AS STORMS IN CENTRAL OREGON RIDE NORTHWESTWARD INTO THE
REGION. AT THIS POINT...LATEST SHORT TERM MODEL GUIDANCE SUGGESTS
ODDS ARE BEST BETWEEN 03Z AND 07Z THIS EVENING.
KPDX AND APPROACHES...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT.
THERE IS A CHANCE MVFR CIGS WILL MOVE INTO THE TERMINAL AROUND 12Z
SATURDAY...BUT CONFIDENCE IS LOW. /NEUMAN
&&
.MARINE...LITTLE CHANGE EXPECTED THROUGH EARLY NEXT WEEK WITH N TO NW
WINDS GENERALLY REMAINING IN THE 10 TO 20 KT RANGE. THERE MAY BE SOME
BRIEF GUSTS BETWEEN 20 AND 25 KT THIS EVENING...BUT AT THIS
POINT...IT DOES NOT APPEAR WIDESPREAD ENOUGH TO WARRANT A SMALL CRAFT
ADVISORY. OTHERWISE...A 4 TO 6 FT WESTERLY SWELL WILL SLOWLY SUBSIDE
OVER THE WEEKEND...DROPPING SEAS BACK DOWN INTO THE 3 FT RANGE FOR
EARLY NEXT WEEK. /NEUMAN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SATURDAY FOR ZONE 605-ZONE 607.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ZONE 606-ZONE
608.
WA...RED FLAG WARNING UNTIL 11 PM PDT SATURDAY FOR ZONE 660.
PZ...NONE.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 352 AM PDT FRI AUG 9 2013 ORZ001>014-WAZ019>023-039-040-101400- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 352 AM PDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 215 PM PDT FRI AUG 9 2013 ORZ012-013-092200- CASCADE FOOTHILLS IN LANE COUNTY OR-CASCADES IN LANE COUNTY OR- 215 PM PDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANE COUNTY UNTIL 300 PM PDT... AT 211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A PAIR OF STRONG THUNDERSTORMS 5 MILES SOUTHWEST AND SOUTHEAST OF HILLS CREEK RESERVOIR...OR 11 MILES SOUTH AND SOUTHEAST OF OAKRIDGE...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... MCCREDIE SPRINGS... HILLS CREEK RESERVOIR... OAKRIDGE AND WESTFIR... IN OREGON THIS WILL IMPACT STATE HIGHWAY 58 BETWEEN MILE MARKERS 31 AND 50. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AVOID DRIVING THROUGH ANY STANDING WATER. LAT...LON 4369 12275 4381 12241 4358 12213 4346 12248 TIME...MOT...LOC 2114Z 136DEG 8KT 4360 12243 WEATHER.GOV/PORTLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
245 PM PDT FRI AUG 9 2013
ORZ013-092230-
CASCADES IN LANE COUNTY OR-
245 PM PDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANE COUNTY UNTIL 330 PM
PDT...
AT 234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF WALDO LAKE...OR 19 MILES
NORTHEAST OF OAKRIDGE...MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN LANE COUNTY SOUTH AND SOUTHWEST OF COUGAR
RESERVOIR...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER. AVOID
DRIVING THROUGH ANY STANDING WATER.
LAT...LON 4389 12244 4410 12228 4388 12197 4378 12205
TIME...MOT...LOC 2143Z 117DEG 6KT 4389 12216
WEATHER.GOV/PORTLANDThe Medford radar (KMAX), 187 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Spotter estimated hail size of 0.88 inch.
Strong wind gusts blew several shingles off of a roof near Marion Bridge.
Heavy rain and hail caused debris to cover part of the access road between Government Camp and the Timberline Lodge. The hail size was estimated.
Ten or more trees down including one snapped 15 to 20 ft above ground level. Most of these were on side of the highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470509, 470510, 470499, 470508.